Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 103, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 12, 2009, 2:46 AM CDT for Ozark County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2009, 2:46 AM CDT (07:46 UTC)
- Expired
- Jul 12, 2009, 6:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Ozark County, MO
The radar
The Springfield radar (KSGF), 122 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 120746
FFWSGF
MOC153-121100-
/O.NEW.KSGF.FF.W.0103.090712T0746Z-090712T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 AM CDT SUN JUL 12 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN OZARK COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 600 AM CDT.
* AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL ESTIMATES OF OVER TWO INCHES HAVE OCCURRED
IN THE BAKERSFIELD AREA SINCE 1 AM. ANOTHER INCH OF RAIN WILL
BE POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 3669 9239 3669 9212 3649 9213 3649 9236
3649 9238
$$
DSAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:30 AM CDT, 16 minutes earlier.
Area forecast discussion, Jul 12, 2:30 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 AM CDT SUN JUL 12 2009 .DISCUSSION... A ROUND OF SEVERE THUNDERSTORMS IMPACTED THE EASTERN OZARKS YESTERDAY EVENING. THESE STORMS DEVELOPED WITHIN A MOIST AND EXPLOSIVE ENVIRONMENT...MOST LIKELY TRIGGERED BY A SAGGING FRONTAL SYSTEM THAT CAUSED DEW POINTS AND INSTABILITY TO POOL ALONG IT. OTHER CONVECTION WAS SAMPLED BY REGIONAL RADARS ACROSS CENTRAL AND EASTERN KANSAS IN THE FORM OF NARROW SHOWERS. THIS ACTIVITY WAS DEVELOPING IN RESPONSE TO ISENTROPIC PRESSURE ADVECTION NORTH OF THE FRONTAL SYSTEM. FOR TODAY...A MOIST AND UNSTABLE ENVIRONMENT WILL ONCE AGAIN BE OBSERVED AS TEMPERATURES CLIMB INTO THE MID AND UPPER 90S OVER SOUTHEAST KANSAS. COOLER TEMPERATURES ARE EXPECTED ACROSS THE REST OF SOUTHERN AND CENTRAL MISSOURI...AN AREA WHERE CLOUD COVER WILL BE MORE FREQUENT. SHOWERS AND THUNDERSTORMS WILL ALSO DEVELOP ACROSS SOUTHERN MISSOURI AS SOME INDICATIONS SUGGEST THAT PULSE CONVECTION WILL LIKELY DEVELOP. PARTICULARLY SINCE THE FRONTAL SYSTEM WILL HANG ACROSS THE CWA THROUGH THE AFTERNOON HOURS...THIS FEATURE WILL ONLY HELP TRIGGER UPDRAFTS. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS POSSIBLE. MODELS SHOW THAT THE OZARKS WILL REMAIN POSITIONED UNDER THE NORTHEAST PERIPHERY OF THE SUMMERTIME HIGH THAT IS CURRENTLY CENTERED OVER WESTERN TEXAS. THIS AREA IS FAVORABLE FOR PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY AND TUESDAY. EVENTUALLY A SLIGHT PATTERN CHANGE WILL OCCUR IN WHICH THE SUMMER RIDGE BECOMES MORE BROAD ACROSS THE SOUTHERN CONUS...CREATING MORE OF A WEAK ZONAL REGIME ACROSS SOUTHERN MISSOURI. A FRONTAL BOUNDARY WILL ALSO BECOME POSITIONED ALONG THE NORTHERN EDGE OF THE SUMMER RIDGE...WHICH WILL SET UP SOMEWHERE ACROSS CENTRAL OR SOUTHERN MISSOURI. THIS FEATURE WILL LIKELY BECOME A FOCUS FOR CONVECTION HEADING INTO THE WEDNESDAY THROUGH FRIDAY TIME FRAME. BY THE END OF THE WEEK...MEDIUM RANGE SOLUTIONS SUGGEST THAT A MORE INTENSE UPPER LOW WILL DEVELOP ACROSS THE GREAT LAKES. THIS FEATURE WILL CAUSE THE UPPER PATTERN OVER THE NATIONS MID SECTION TO EVOLVE TOWARD NORTHWEST FLOW. THIS REGIME WILL LIKELY ALLOW A MUCH COOLER AND DRIER CONTINENTAL AIRMASS INTO THE REGION...BUT NOT BEFORE TRIGGERING AN EPISODE OF DEEP AND POTENTIALLY INTENSE CONVECTION. CRAMER && .AVIATION... VFR CONDITIONS ARE EXPECTED TO PERSIST INTO EARLY SUNDAY AFTERNOON. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS EASTERN KANSAS LATE TONIGHT. THERE IS A SLIM CHANCE THAT SOME OF THESE STORMS COULD MAKE IT INTO SOUTHWEST MISSOURI...BUT CONFIDENCE IS TOO LOW TO INCLUDE IN TAFS AT THIS TIME. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED SUNDAY AFTERNOON ACROSS SOUTHWEST MISSOURI...BUT TIMING AND PLACEMENT REMAINS IN QUESTION. THEREFORE WENT WITH A CB GROUP INTO SUNDAY EVENING. ONLY OTHER IMPACT WILL BE LOW LEVEL WIND SHEAR LATE TONIGHT AND EARLY SUNDAY MORNING. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 11, 8:00 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 800 PM CDT SAT JUL 11 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 800 PM CDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL MISSOURI UNTIL LATE THIS EVENING. ADDITIONAL THUNDERSTORMS WILL THEN BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA DURING THE LATE EVENING AND OVERNIGHT HOURS. HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH...FREQUENT LIGHTNING...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS WILL LIKELY BE ONGOING AT DAYBREAK SUNDAY...ESPECIALLY IN AREAS ALONG AND EAST OF A LINE FROM NEVADA...TO SPRINGFIELD...TO BRANSON. THIS ACTIVITY WILL WEAKEN SUNDAY MORNING...BUT HAS THE POTENTIAL TO REINTENSIFY SUNDAY AFTERNOON. A FEW SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS ARE POSSIBLE. PERIODIC THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT...THOUGH EXACT TIMING OF THESE THUNDERSTORMS REMAINS UNCERTAIN. HEAT INDEX VALUES AT OR ABOVE 100 DEGREES WILL BE POSSIBLE SUNDAY THROUGH NEXT WEDNESDAY. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED COVERAGE OF SEVERE THUNDERSTORM ACTIVITY... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Jul 11, 10:46 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 PM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL MOUNTAIN VIEW 37.00N 91.70W
07/11/2009 E1.00 INCH HOWELL MO CO-OP OBSERVER
&&
DCRAMERLocal storm report, Jul 11, 10:48 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 6 NE THAYER 36.59N 91.46W
07/11/2009 OREGON MO LAW ENFORCEMENT
SEVERE THUNDERSTORM WIND GUSTS DOWNED SEVERAL TREES IN A
RURAL AREA ALONG HIGHWAY 19 BETWEEN ALTON AND THAYER.
&&
DCRAMERLocal storm report, Jul 11, 11:13 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 PM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM TSTM WND GST WEST PLAINS 36.73N 91.85W
07/11/2009 E60.00 MPH HOWELL MO LAW ENFORCEMENT
ESTIMATED 50 TO 60 MPH WIND GUSTS.
&&
JSSLocal storm report, Jul 11, 11:51 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1151 PM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG WEST PLAINS 36.73N 91.85W
07/11/2009 HOWELL MO LAW ENFORCEMENT
WEST PLAINS POLICE AND FIRE HEADQUARTERS RELAYED TO THE
NWS THAT A FEW AWNINGS HAD BEEN DAMAGED FROM THUNDERSTORM
WIND GUSTS. ALSO...SIX POWER POLES WERE SNAPPED WITHIN
THE CITY. QUARTER SIZE HAIL WAS ALSO OBSERVED.
&&
DCRAMERLocal storm report, Jul 12, 12:16 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 AM CDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM HAIL WEST PLAINS 36.73N 91.85W
07/12/2009 E1.00 INCH HOWELL MO LAW ENFORCEMENT
&&
DSASpecial weather statement, Jul 12, 1:23 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 123 AM CDT SUN JUL 12 2009 MOZ106-120700- OREGON MO- 123 AM CDT SUN JUL 12 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN OREGON COUNTY UNTIL 200 AM CDT... AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KOSHKONONG...OR 6 MILES WEST OF THAYER... MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... THAYER BY 135 AM CDT. LOCATIONS IMPACTED INCLUDE KOSHKONONG AND THAYER. DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:05 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 25 min |
| Jul 11, 8:23 PM CDT | Tornado Warning | SGF | Texas | 22 min |
| Jul 11, 8:40 PM CDT | Tornado Warning | SGF | Howell, Shannon, Texas | 35 min |
| Jul 11, 8:51 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 39 min |
| Jul 11, 8:58 PM CDT | Tornado Warning | SGF | Texas, Wright | 26 min |
| Jul 11, 9:12 PM CDT | Tornado Warning | SGF | Howell, Oregon, Shannon | 48 min |
| Jul 11, 9:26 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Wright | 34 min |
| Jul 11, 9:56 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 64 min |
| Jul 11, 10:22 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 38 min |
| Jul 11, 10:52 PM CDT | Flash Flood Warning | SGF | Oregon | 6 hr |
| Jul 11, 11:00 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 75 min |
| Jul 11, 11:33 PM CDT | Tornado Warning | SGF | Howell | 27 min |
| Jul 12, 12:13 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 51 min |
| Jul 12, 12:38 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 28 min |
| Jul 12, 1:44 AM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
| Jul 12, 4:56 AM CDT | Areal Flood Warning | SGF | Howell, Oregon, Ozark | 5 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.